November  2019, 24(11): 5885-5901. doi: 10.3934/dcdsb.2019111

On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium

1. 

School of Mathematics and Statistics, Guangdong University of Finance and Economics, Guangzhou 510320, China

2. 

Departament de Matemàtiques, Universitat Auònoma de Barcelona, 08193 Bellaterra, Barcelona, Catalonia, Spain

* Corresponding author: Jaume Llibre

Received  September 2018 Revised  December 2018 Published  June 2019

This paper deals with planar discontinuous piecewise linear differential systems with two zones separated by a vertical straight line $ x = k $. We assume that the left linear differential system ($ x<k $) and the right linear differential system ($ x>k $) share the same equilibrium, which is located at the origin $ O(0, 0) $ without loss of generality.

Our results show that if $ k = 0 $, that is when the unique equilibrium $ O(0, 0) $ is located on the line of discontinuity, then the discontinuous piecewise linear differential systems have no crossing limit cycles. While for the case $ k\neq 0 $ we provide lower and upper bounds for the number of limit cycles of these planar discontinuous piecewise linear differential systems depending on the type of their linear differential systems, i.e. if those systems have foci, centers, saddles or nodes, see Table 2.

Citation: Shimin Li, Jaume Llibre. On the limit cycles of planar discontinuous piecewise linear differential systems with a unique equilibrium. Discrete & Continuous Dynamical Systems - B, 2019, 24 (11) : 5885-5901. doi: 10.3934/dcdsb.2019111
References:
[1]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dyn., 73 (2003), 1283-1288. doi: 10.1007/s11071-013-0862-3. Google Scholar

[2]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth systems with a line of discontinuity, J. Dyn. Diff. Equat., 26 (2014), 1049-1078. doi: 10.1007/s10884-014-9380-3. Google Scholar

[3]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, Springer-Verlag, Berlin Heidelberg, 2006. Google Scholar

[4]

R. D. Euzébio and J. Llibre, On the number of limit cycles in discontinuous piecewise linear differential systems with two pieces separated by a straight line, J. Math. Anal. Appl., 424 (2015), 475-486. doi: 10.1016/j.jmaa.2014.10.077. Google Scholar

[5]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632. doi: 10.1088/0951-7715/14/6/311. Google Scholar

[6]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos, 8 (1998), 2073-2097. doi: 10.1142/S0218127498001728. Google Scholar

[7]

E. FreireE. Ponce and F. Torres, Canonical discontinuous planar piecewise linear systems, SIAM J. Appl. Dyn. Syst., 11 (2012), 181-211. doi: 10.1137/11083928X. Google Scholar

[8]

E. Freire, E. Ponce and F. Torres, Planar Filippov systems with maximal crossing set and piecewise linear focus dynamics, Progrss and Challenges in Dynamical Systems, 221–232, Springer Proc. Math. Stat., 54, Springer, Heidelberg, 2013. doi: 10.1007/978-3-642-38830-9_13. Google Scholar

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dyn., 78 (2014), 251-263. doi: 10.1007/s11071-014-1437-7. Google Scholar

[10]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems, Discrete Contin. Dyn. Syst., 32 (2012), 2147-2164. doi: 10.3934/dcds.2012.32.2147. Google Scholar

[11]

S. M. Huan and X. S. Yang, Existence of limit cycles in general planar piecewise linear systems of saddle-saddle dynamics, Nonlinear Anal., 92 (2013), 82-95. doi: 10.1016/j.na.2013.06.017. Google Scholar

[12]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems of node-node types, J. Math. Anal. Appl., 411 (2014), 340-353. doi: 10.1016/j.jmaa.2013.08.064. Google Scholar

[13]

J. Karlin and W. J. Studden, T-systems: With Applications in Analysis and Statistics, Pure Appl. Math. Interscience Publishers, NewYork, London, Sidney, 1966. Google Scholar

[14]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., 70 (2014), 1-14. doi: 10.14232/ejqtde.2014.1.70. Google Scholar

[15]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos, 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448. Google Scholar

[16]

J. LlibreD. D. Novaes and M. A. Teixeira, Maximum number of limit cycles for certain piecewise linear dynamical systems, Nonlinear Dyn., 82 (2015), 1159-1175. doi: 10.1007/s11071-015-2223-x. Google Scholar

[17]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in a planar continuous piecewise linear systems without symmetry, Nonlinear Anal. Ser. B: Real World Appl., 14 (2013), 2002-2012. doi: 10.1016/j.nonrwa.2013.02.004. Google Scholar

[18]

J. Llibre and E. Ponce, Three limit cycles in discontinuous piecewise linear differential systems with two zones, Dynam. Contin. Discrete Impuls. Systems. Ser. B, 19 (2012), 325-335. Google Scholar

[19]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255. doi: 10.1007/s11071-017-3866-6. Google Scholar

[20]

J. Llibre, M. A. Teixeira and J. Torregrosa, Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems with a straight line of separation, Internat. J. Bifur. Chaos, 23 (2013), 1350066, 10 pp. doi: 10.1142/S0218127413500661. Google Scholar

[21]

J. Llibre and X. Zhang, Limit cycles for discontinuous planar piecewise linear differential systems separated by one straight line and having a center, J. Math. Anal. Appl., 467 (2018), 537-549. doi: 10.1016/j.jmaa.2018.07.024. Google Scholar

[22]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part I: Simplest case in $\mathrm{R}^2$, University of California at Berkeley, Memorandum UCB/ERL M90/22, 19 (1991), 251-307. doi: 10.1002/cta.4490190305. Google Scholar

[23]

E. PonceJ. Ros and E. Vela, The boundary focus-saddle bifurcation in planar piecewise linear systems. Application to the analysis of memristor oscillators, Nonlinear Anal. Ser. B: Real World Appl., 43 (2018), 495-514. doi: 10.1016/j.nonrwa.2018.03.011. Google Scholar

show all references

References:
[1]

D. C. Braga and L. F. Mello, Limit cycles in a family of discontinuous piecewise linear differential systems with two zones in the plane, Nonlinear Dyn., 73 (2003), 1283-1288. doi: 10.1007/s11071-013-0862-3. Google Scholar

[2]

L. Dieci and C. Elia, Periodic orbits for planar piecewise smooth systems with a line of discontinuity, J. Dyn. Diff. Equat., 26 (2014), 1049-1078. doi: 10.1007/s10884-014-9380-3. Google Scholar

[3]

F. Dumortier, J. Llibre and J. C. Artés, Qualitative Theory of Planar Differential Systems, Springer-Verlag, Berlin Heidelberg, 2006. Google Scholar

[4]

R. D. Euzébio and J. Llibre, On the number of limit cycles in discontinuous piecewise linear differential systems with two pieces separated by a straight line, J. Math. Anal. Appl., 424 (2015), 475-486. doi: 10.1016/j.jmaa.2014.10.077. Google Scholar

[5]

F. Giannakopoulos and K. Pliete, Planar systems of piecewise linear differential equations with a line of discontinuity, Nonlinearity, 14 (2001), 1611-1632. doi: 10.1088/0951-7715/14/6/311. Google Scholar

[6]

E. FreireE. PonceF. Rodrigo and F. Torres, Bifurcation sets of continuous piecewise linear systems with two zones, Internat. J. Bifur. Chaos, 8 (1998), 2073-2097. doi: 10.1142/S0218127498001728. Google Scholar

[7]

E. FreireE. Ponce and F. Torres, Canonical discontinuous planar piecewise linear systems, SIAM J. Appl. Dyn. Syst., 11 (2012), 181-211. doi: 10.1137/11083928X. Google Scholar

[8]

E. Freire, E. Ponce and F. Torres, Planar Filippov systems with maximal crossing set and piecewise linear focus dynamics, Progrss and Challenges in Dynamical Systems, 221–232, Springer Proc. Math. Stat., 54, Springer, Heidelberg, 2013. doi: 10.1007/978-3-642-38830-9_13. Google Scholar

[9]

E. FreireE. Ponce and F. Torres, A general mechanism to generate three limit cycles in planar Filippov systems with two zones, Nonlinear Dyn., 78 (2014), 251-263. doi: 10.1007/s11071-014-1437-7. Google Scholar

[10]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems, Discrete Contin. Dyn. Syst., 32 (2012), 2147-2164. doi: 10.3934/dcds.2012.32.2147. Google Scholar

[11]

S. M. Huan and X. S. Yang, Existence of limit cycles in general planar piecewise linear systems of saddle-saddle dynamics, Nonlinear Anal., 92 (2013), 82-95. doi: 10.1016/j.na.2013.06.017. Google Scholar

[12]

S. M. Huan and X. S. Yang, On the number of limit cycles in general planar piecewise linear systems of node-node types, J. Math. Anal. Appl., 411 (2014), 340-353. doi: 10.1016/j.jmaa.2013.08.064. Google Scholar

[13]

J. Karlin and W. J. Studden, T-systems: With Applications in Analysis and Statistics, Pure Appl. Math. Interscience Publishers, NewYork, London, Sidney, 1966. Google Scholar

[14]

L. Li, Three crossing limit cycles in planar piecewise linear systems with saddle-focus type, Electron. J. Qual. Theory Differ. Equ., 70 (2014), 1-14. doi: 10.14232/ejqtde.2014.1.70. Google Scholar

[15]

J. Llibre, D. D. Novaes and M. A. Teixeira, Limit cycles bifurcating from the periodic orbits of a discontinuous piecewise linear differential center with two zones, Internat. J. Bifur. Chaos, 25 (2015), 1550144, 11 pp. doi: 10.1142/S0218127415501448. Google Scholar

[16]

J. LlibreD. D. Novaes and M. A. Teixeira, Maximum number of limit cycles for certain piecewise linear dynamical systems, Nonlinear Dyn., 82 (2015), 1159-1175. doi: 10.1007/s11071-015-2223-x. Google Scholar

[17]

J. LlibreM. Ordóñez and E. Ponce, On the existence and uniqueness of limit cycles in a planar continuous piecewise linear systems without symmetry, Nonlinear Anal. Ser. B: Real World Appl., 14 (2013), 2002-2012. doi: 10.1016/j.nonrwa.2013.02.004. Google Scholar

[18]

J. Llibre and E. Ponce, Three limit cycles in discontinuous piecewise linear differential systems with two zones, Dynam. Contin. Discrete Impuls. Systems. Ser. B, 19 (2012), 325-335. Google Scholar

[19]

J. Llibre and M. A. Teixeira, Piecewise linear differential systems with only centers can create limit cycles?, Nonlinear Dyn., 91 (2018), 249-255. doi: 10.1007/s11071-017-3866-6. Google Scholar

[20]

J. Llibre, M. A. Teixeira and J. Torregrosa, Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems with a straight line of separation, Internat. J. Bifur. Chaos, 23 (2013), 1350066, 10 pp. doi: 10.1142/S0218127413500661. Google Scholar

[21]

J. Llibre and X. Zhang, Limit cycles for discontinuous planar piecewise linear differential systems separated by one straight line and having a center, J. Math. Anal. Appl., 467 (2018), 537-549. doi: 10.1016/j.jmaa.2018.07.024. Google Scholar

[22]

R. Lum and L. O. Chua, Global properties of continuous piecewise-linear vector fields. Part I: Simplest case in $\mathrm{R}^2$, University of California at Berkeley, Memorandum UCB/ERL M90/22, 19 (1991), 251-307. doi: 10.1002/cta.4490190305. Google Scholar

[23]

E. PonceJ. Ros and E. Vela, The boundary focus-saddle bifurcation in planar piecewise linear systems. Application to the analysis of memristor oscillators, Nonlinear Anal. Ser. B: Real World Appl., 43 (2018), 495-514. doi: 10.1016/j.nonrwa.2018.03.011. Google Scholar

Figure 1.  Fig 1.1. A periodic orbit of a system (5) with $ k = 0 $. Fig 1.2. The orbit of system (5) with $ k = 1 $ which pass through the point $ (1, y_1) $
Figure 3.  The unique limit cycle of some systems (17). Fig 3.1. Center-Focus type. Fig 3.2. Center-Node (diagonal) type. Fig 3.3. Center-Node (non-diagonal) type
Figure 2.  The graphic of the function $ f(t_+) $ in the interval $ (0, \pi) $
Figure 4.  Limit cycles of some systems (33). Fig 4.1. Saddle-Focus type. Fig 4.2. Saddle-Center type. Fig 4.3. Saddle-Node (diagonal) type. Fig 4.4. Saddle-Node (non-diagonal) type
Figure 5.  Limit cycles of some systems (33). Fig 5.1. Focus-Focus type. Fig 5.2. Focus-Center type. Fig 5.3. Focus-Node (diagonal) type. Fig 5.4. Focus-Node (non-diagonal) type
Table 1.  Lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems (3) known up to now. $ F $, $ S $ and $ N $ denote a linear differential systems having a focus or a center, a saddle and a node, respectively. In the column there is the linear differential systems on $ x>0 $, and on the row the linear differential systems in $ x<0 $
F S N
F 3 3 3
S 3 2 2
N 3 2 2
F S N
F 3 3 3
S 3 2 2
N 3 2 2
Table 2.  The lower bounds for the maximum number of limit cycles of discontinuous piecewise linear differential systems (5) with $ k>0 $. See Theorem 2
F C N N$ ^{'} $
F 3 2 1 1
C 1 0 1 1
S 1 1 1 1
F C N N$ ^{'} $
F 3 2 1 1
C 1 0 1 1
S 1 1 1 1
[1]

Jihua Yang, Liqin Zhao. Limit cycle bifurcations for piecewise smooth integrable differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (6) : 2417-2425. doi: 10.3934/dcdsb.2017123

[2]

Jaume Llibre, Yilei Tang. Limit cycles of discontinuous piecewise quadratic and cubic polynomial perturbations of a linear center. Discrete & Continuous Dynamical Systems - B, 2019, 24 (4) : 1769-1784. doi: 10.3934/dcdsb.2018236

[3]

Lijun Wei, Xiang Zhang. Limit cycle bifurcations near generalized homoclinic loop in piecewise smooth differential systems. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2803-2825. doi: 10.3934/dcds.2016.36.2803

[4]

Song-Mei Huan, Xiao-Song Yang. On the number of limit cycles in general planar piecewise linear systems. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 2147-2164. doi: 10.3934/dcds.2012.32.2147

[5]

Victoriano Carmona, Soledad Fernández-García, Antonio E. Teruel. Saddle-node of limit cycles in planar piecewise linear systems and applications. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5275-5299. doi: 10.3934/dcds.2019215

[6]

Valery A. Gaiko. The geometry of limit cycle bifurcations in polynomial dynamical systems. Conference Publications, 2011, 2011 (Special) : 447-456. doi: 10.3934/proc.2011.2011.447

[7]

Jihua Yang, Erli Zhang, Mei Liu. Limit cycle bifurcations of a piecewise smooth Hamiltonian system with a generalized heteroclinic loop through a cusp. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2321-2336. doi: 10.3934/cpaa.2017114

[8]

Hebai Chen, Jaume Llibre, Yilei Tang. Centers of discontinuous piecewise smooth quasi–homogeneous polynomial differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-15. doi: 10.3934/dcdsb.2019150

[9]

Dingheng Pi. Limit cycles for regularized piecewise smooth systems with a switching manifold of codimension two. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 881-905. doi: 10.3934/dcdsb.2018211

[10]

Luca Dieci, Cinzia Elia, Dingheng Pi. Limit cycles for regularized discontinuous dynamical systems with a hyperplane of discontinuity. Discrete & Continuous Dynamical Systems - B, 2017, 22 (8) : 3091-3112. doi: 10.3934/dcdsb.2017165

[11]

Jackson Itikawa, Jaume Llibre, Ana Cristina Mereu, Regilene Oliveira. Limit cycles in uniform isochronous centers of discontinuous differential systems with four zones. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3259-3272. doi: 10.3934/dcdsb.2017136

[12]

Victoriano Carmona, Emilio Freire, Soledad Fernández-García. Periodic orbits and invariant cones in three-dimensional piecewise linear systems. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 59-72. doi: 10.3934/dcds.2015.35.59

[13]

Rafel Prohens, Antonio E. Teruel. Canard trajectories in 3D piecewise linear systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (10) : 4595-4611. doi: 10.3934/dcds.2013.33.4595

[14]

Claudio Buzzi, Claudio Pessoa, Joan Torregrosa. Piecewise linear perturbations of a linear center. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 3915-3936. doi: 10.3934/dcds.2013.33.3915

[15]

Ben Niu, Weihua Jiang. Dynamics of a limit cycle oscillator with extended delay feedback. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1439-1458. doi: 10.3934/dcdsb.2013.18.1439

[16]

Roberta Bosi. Classical limit for linear and nonlinear quantum Fokker-Planck systems. Communications on Pure & Applied Analysis, 2009, 8 (3) : 845-870. doi: 10.3934/cpaa.2009.8.845

[17]

Xingwu Chen, Jaume Llibre, Weinian Zhang. Averaging approach to cyclicity of hopf bifurcation in planar linear-quadratic polynomial discontinuous differential systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3953-3965. doi: 10.3934/dcdsb.2017203

[18]

Ciprian D. Coman. Dissipative effects in piecewise linear dynamics. Discrete & Continuous Dynamical Systems - B, 2003, 3 (2) : 163-177. doi: 10.3934/dcdsb.2003.3.163

[19]

Magdalena Caubergh, Freddy Dumortier, Robert Roussarie. Alien limit cycles in rigid unfoldings of a Hamiltonian 2-saddle cycle. Communications on Pure & Applied Analysis, 2007, 6 (1) : 1-21. doi: 10.3934/cpaa.2007.6.1

[20]

Fangfang Jiang, Junping Shi, Qing-guo Wang, Jitao Sun. On the existence and uniqueness of a limit cycle for a Liénard system with a discontinuity line. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2509-2526. doi: 10.3934/cpaa.2016047

2018 Impact Factor: 1.008

Article outline

Figures and Tables

[Back to Top]